Advertisement

Geometriae Dedicata

, Volume 203, Issue 1, pp 353–388 | Cite as

Isometric embedding and Darboux integrability

  • J. N. ClellandEmail author
  • T. A. Ivey
  • N. Tehseen
  • P. J. Vassiliou
Original Paper
  • 68 Downloads

Abstract

Given a smooth 2-dimensional Riemannian or pseudo-Riemannian manifold \((M, \varvec{g})\) and an ambient 3-dimensional Riemannian or pseudo-Riemannian manifold \((N, \varvec{h})\), one can ask under what circumstances does the exterior differential system \(\mathcal {I}\) for an isometric embedding \(M\hookrightarrow N\) have particularly nice solvability properties. In this paper we give a classification of all 2-dimensional metrics \(\varvec{g}\) whose isometric embedding system into flat Riemannian or pseudo-Riemannian 3-manifolds \((N, \varvec{h})\) is Darboux integrable. As an illustration of the motivation behind the classification, we examine in detail one of the classified metrics, \(\varvec{g}_0\), showing how to use its Darboux integrability in order to construct all its embeddings in finite terms of arbitrary functions. Additionally, the geometric Cauchy problem for the embedding of \(\varvec{g}_0\) is shown to be reducible to a system of two first-order ODEs for two unknown functions—or equivalently, to a single second-order scalar ODE. For a large class of initial data, this reduction permits explicit solvability of the geometric Cauchy problem for \(\varvec{g}_0\) up to quadrature. The results described for \(\varvec{g}_0\) also hold for any classified metric whose embedding system is hyperbolic.

Keywords

Exterior differential system Moving frames Riemannian surface metrics 

Mathematics Subject Classification (2000)

53A55 58A17 58A30 93C10 

Notes

References

  1. 1.
    Anderson, I.M., Fels, M.E., Vassiliou, P.J.: Superposition formulas for exterior differential systems. Adv. Math. 221, 1910–1963 (2009)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Anderson, I.M., Fels, M.E.: On solving the Cauchy problem by quadratures and non-linear d’Alembert formulas. Symmetry Integr. Geom. Methods Appl. (SIGMA) 9, 024 (2013)Google Scholar
  3. 3.
    Anderson, I.M., Fels, M.E.: Bäcklund transformations for Darboux integrable differential systems: examples and applications. J. Geom. Phys. 102, 1–31 (2016)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Brito, F., Leite, M.L., De Souza Neto, V.: Liouville’s formula under the viewpoint of minimal surfaces. Commun. Pure Appl. Anal. 3(1), 41–51 (2004)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bryant, R.: Surfaces of mean curvature one in hyperbolic space. Asterisque (154–155): 12, 321–347 (1988). 353Google Scholar
  6. 6.
    Bryant, R., Chern, S., Gardner, R., Griffiths, P., Goldschmidt, H.: Exterior Differential Systems. MSRI Publications, Berkeley (1990)zbMATHGoogle Scholar
  7. 7.
    Clelland, J.N.: From Frenet to Cartan: The Method of Moving Frames. Graduate Studies in Mathematics, vol. 178. American Mathematical Society, Providence (2017)CrossRefGoogle Scholar
  8. 8.
    Clelland, J.N., Vassiliou, P.J.: A solvable string on a Lorentzian surface. Differ. Geom. Appl. 33, 177–198 (2014)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Dorfmeister, J., Pedit, F., Wu, H.: Weierstrass-type representations of harmonic maps into symmetric spaces. Commun. Anal. Geom. 6(4), 633–668 (1998)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Ferus, D., Pedit, F.: Isometric immersions of space forms and soliton theory. Math. Ann. 305, 329–342 (1996)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Goursat, E.: Lecons sur l’intégration des équations aux dérivées partielles du seconde ordre á deux variables indépendent. Tome II, Hermann, Paris (1898)Google Scholar
  12. 12.
    Han, Q., Hong, J.-X.: Isometric Embedding of Riemannian Manifolds in Euclidean Spaces. Mathematical Surveys and Monographs, vol. 130. American Mathematical Society, Providence (2006)CrossRefGoogle Scholar
  13. 13.
    Ivey, T.A.: Isometric Embedding for Surfaces: Classical Approaches and Integrability. arXiv:1903.03677
  14. 14.
    Ivey, T.A., Landsberg, J.M.: Cartan for Beginners: Differential Geometry via Moving Frames and Exterior Differential Systems, Graduate Studies in Mathematics, vol. 175, 2nd edn., American Mathematical Society, Providence (2016)Google Scholar
  15. 15.
    Kiyohara, K.: Two Classes of Riemannian Manifolds Whose Geodesic Flows Are Integrable Memoirs of the American Mathematical Society, vol. 130(619). American Mathematical Society, Providence (1997)zbMATHGoogle Scholar
  16. 16.
    Liouville, J.: Sur l’équation aux differences partielles \(\displaystyle \frac{d^2\log \lambda }{du dv}\pm \frac{\lambda }{2a^2}\), J. Math. Pure Appl. 1re serie, 18, 71–72 (1853)Google Scholar
  17. 17.
    Melko, M., Sterling, I.: Application of soliton theory to the construction of pseudo-spherical surfaces in \(R^3\). Ann. Glob. Anal. and Geom. 11, 65–107 (1993)Google Scholar
  18. 18.
    Melko, M., Sterling, I.: Integrable systems, harmonic maps and the classical theory of surfaces, Harmonic maps and integrable systems, Aspects of Mathematics, E23, Vieweg, A. P. Fordy and J. C. Wood, editors (1994)Google Scholar
  19. 19.
    Nie, Z.: Toda field theories and integral curves of standard differential systems. J. Lie Theory 27, 377–395 (2017)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Rogers, C., Schief, W.: Backlund and Darboux Transformations. Cambridge University Press, Cambridge (2002)CrossRefGoogle Scholar
  21. 21.
    Terng, C.: Soliton equations and differential geometry. J. Differ. Geom. 45, 407–445 (1997)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Vassiliou, P.J.: Vessiot structure for manifolds of \((p, q)\)-hyperbolic type: Darboux integrability and symmetry. Trans. Am. Math. Soc. 353(5), 1705–1739 (2000)Google Scholar
  23. 23.
    Vassiliou, P.J.: Tangential characteristic symmetries applicable algebra in engineering. Commun. Comput. 11, 377–395 (2001)zbMATHGoogle Scholar
  24. 24.
    Vassiliou, P.J.: Cauchy problem for a Darboux integrable wave map system and equations of lie type. Symmetry Integr. Geom. Methods Appl. (SIGMA) 9, 024 (2013)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Vessiot, E.: Sur les équations aux dérivées partielles du second ordre, \(F(x, y, z, p, q, r, s, t)=0\), intégrables par la méthode de Darboux. J. Math. Pure Appl. 18, 1–61 (1939)Google Scholar
  26. 26.
    Vessiot, E.: Sur les équations aux dérivées partielles du second ordre, \(F(x, y, z, p, q, r, s, t)= 0\), intégrables par la methode de Darboux (suite). J. Math. Pure Appl. 21(9), 1–66 (1942)Google Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of ColoradoBoulderUSA
  2. 2.Department of MathematicsCollege of CharlestonCharlestonUSA
  3. 3.Department of Mathematics and StatisticsLa Trobe UniversityBendigoAustralia
  4. 4.Department of Theoretical PhysicsAustralian National UniversityCanberraAustralia

Personalised recommendations